Quality CareFind out why Mayo Clinic is the right place for your health care. Make an appointment.
Meet the StaffFind a directory of doctors and departments at all Mayo Clinic campuses. Visit now.
Research and Clinical TrialsSee how Mayo Clinic research and clinical trials advance the science of medicine and improve patient care. Explore now.
Visit Our SchoolsEducators at Mayo Clinic train tomorrow’s leaders to deliver compassionate, high-value, safe patient care. Choose a degree.
Professional ServicesExplore Mayo Clinic's many resources and see jobs available for medical professionals. Get updates.
Philanthropy at Mayo ClinicYour support accelerates powerful innovations in patient care, research and education. Give today.
Mayo Clinic offers appointments in Arizona, Florida and Minnesota and at Mayo Clinic Health System locations.
Subscribe to Housecall
Our general interest e-newsletter keeps you up to date on a wide variety of health topics.
Yes. Weight gain can occur as a side effect of some beta blockers. The average weight gain is about 2.6 pounds (1.2 kilograms).
Weight gain is more likely with older beta blockers, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). Newer beta blockers, such as carvedilol (Coreg), don't usually cause weight gain as a side effect. The good news is that weight gain tends to occur in the first few months after beginning the drug and then generally stops.
The beta blockers associated with weight gain usually aren't prescribed unless other medications haven't worked. Or, they may be prescribed if you have a specific heart condition that's helped by those medications.
Beta blockers are used to treat a host of conditions, including high blood pressure, heart failure, migraines, glaucoma and anxiety. Doctors aren't sure exactly why some beta blockers cause weight gain. It could be that beta blockers slow your metabolism.
Also, if you switch from taking a water pill (diuretic) to a beta blocker as a treatment for high blood pressure, you may gain a few pounds of fluid that the diuretic kept off.
If you're taking a beta blocker for heart failure, tell your doctor immediately if you suddenly gain more than 2 to 3 pounds (about 1 to 1.4 kilograms) in a day or 5 pounds (about 2.3 kilograms) in a week.
This sudden weight gain may mean that fluid is building up in your legs, abdomen or chest, which may signal that your heart failure is worsening. Your doctor can help distinguish weight gain from the buildup of fluid that may occur in heart failure.
Sheldon G. Sheps, M.D.
Mayo Clinic does not endorse companies or products. Advertising revenue supports our not-for-profit mission.
Check out these best-sellers and special offers on books and newsletters from Mayo Clinic.
Mayo Clinic is a nonprofit organization and proceeds from Web advertising help support our mission. Mayo Clinic does not endorse any of the third party products and services advertised.
A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.org," "Mayo Clinic Healthy Living," and the triple-shield Mayo Clinic logo are trademarks of Mayo Foundation for Medical Education and Research.